Michigan, 2022Winter Weather in Michigan, February 6 to 7, 2022
February 6 to 7, 2022 · NWS MQT · 6 events in 6 counties and zones
Moderate lake effect snow downwind of Lake Superior was reported across west and north central portions of Upper Michigan from the 6th into the 7th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow downwind of Lake Superior was reported across west and north central portions of Upper Michigan from the 6th into the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 6, 4:29 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 6, 4:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
529 AM EST Sun Feb 6 2022
.SHORT TERM...(Early this morning)
Issued at 142 AM EST SUN FEB 6 2022
Upper air pattern consists of a 500 mb trough in the upper Great
Lakes this morning. The snow with a clipper system is moving out and
will continue to head east. This is covered well in the forecast and
made few changes.
.LONG TERM...(Today through Saturday)
Issued at 248 AM EST SUN FEB 6 2022
Continued upstream ridging and board troughing across the eastern
third of Canada and CONUS is expected. This will place Upper
Michigan on the road for any system dropping out of Canada and into
the trough. In terms of sensible weather, this means off and on snow
chances and a mid-week warm up.
Starting off today, the clipper that brought the region some
WAA/isentropically forced snow overnight is expected to make its way
slowly across Lake Superior. Across the UP, this largely means a
break in snow this morning as the main push exits east outside of
the western LES belts. As the low pulls away, another shortwave will
swing through by afternoon. Given the lack of forcing though, only
light snow is expected. Some lake enhancement can't be ruled out
into the western UP, which could result in an uptick in snow rates
and amounts this afternoon/evening. Amounts could approach 3 or 4
inches into tonight in some places along the Spine of the Keweenaw,
mainly where LES, enhancement and terrain are favored. By tonight,
the flow over Lake Superior under continued surface troughing could
support mesolow formations that drift southward into the eastern UP.
Confidence is low on exact placement, but nearly every CAM presents
a solution with a mesolow dropping south somewhere between Big Bay
and Munising by Monday morning. These could create bursts of
moderate snowfall and timing could be the morning commute.
Weak mid-level ridging will set in on Monday, with surface troughing
lingering over Lake Superior. This largely will support mostly quiet
conditions save for light lake effect showers downwind of Lake
Superior. Expect activity to wind down through the day though as the
ridge settles in. By Tuesday, southerly flow will help support a
warmer airmass advecting into the region. Guidance suggests 850mb
temps could warm to 0 to -2C, which could send highs close to 30F
across the region.
Another shortwave is progged to move in Wednesday, which could give
us another shot for widespread light snow. As CAA behind the system
begins in the afternoon, LES is expected to develop across the north
to northwest wind snow belts and could linger into early Thursday.
Attention then turns to Thursday night/Friday. Models seem to be
flip flopping on the timing, track, and amount of moisture
associated with the next clipper. It appears that the deterministic
EC, GFS and Canadian all bring a low through the Upper Great Lakes
late Thursday into Friday. At least among these, there's a good
chance for widespread moderate snow with some lake enhancement into
the eastern UP, or into the north-central being possible. Where
would depend on the track of the system. It should be noted that
while these deterministics appear to be honing in on a solution,
there's still considerable spread among the GEPS and GEFS members.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 528 AM EST SUN FEB 6 2022
Conditions will stay MVFR through the period at IWD with snow
showers off and on with a passing disturbance. CMX will be
alternating between MVFR and IFR with snow showers moving through
the period. SAW will be VFR for most of the period, but there will
be MVFR with some snow showers this afternoon and evening.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 248 AM EST SUN FEB 6 2022
Mostly quiet conditions are expected across Lake Superior through
the period. Current low over the lake will slowly progress eastward
and exit the lake later today as a shortwave moving through clears
it out. Generally winds are expected to be 20 knots or less; however
with lake effect snow showers in the area, some locally stronger
winds to 25 knots can't be ruled out. Overall light winds are
expected afterwards, but guidance is pinging on a mesolow developing
over eastern Lake Superior Sunday night and dipping south into
central Upper Michigan by Monday morning. Wherever this low
develops and transits, winds along its western and northern flank
could be locally stronger winds to near 30 knots.
A round of southerly winds of up to 25 knots is expected Tuesday
ahead of another shortwave dropping through Tuesday night into
Wednesday. Behind this system, increasing cold air advection and a
tighter pressure gradient could support northernly to northwesterly
winds to near 30 knots, mainly in the eastern half of the lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...JP
AVIATION...07
MARINE...JP
Hazardous weather outlook, Feb 6, 2:46 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
346 AM EST Sun Feb 6 2022
MIZ001>007-009>014-084-085-071300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
346 AM EST Sun Feb 6 2022 /246 AM CST Sun Feb 6 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-071300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
346 AM EST Sun Feb 6 2022 /246 AM CST Sun Feb 6 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-071300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
346 AM EST Sun Feb 6 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
Winter Weather, Gogebic
- When
- February 6, 6:00 AM CST to February 7, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Observers near Ironwood measured between 4 and 5 inches of lake effect snow over a 24-hour period.
Winter Weather, Baraga
- When
- February 6, 8:00 AM EST to February 7, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer at Herman measured 10 inches of lake effect snow in 24 hours.
Winter Weather, Northern Houghton
- When
- February 6, 8:00 AM EST to February 7, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer at Laurium measured 10.7 inches of lake effect snow over a 24-hour period. Otherwise, other observers over the higher terrain of northern Houghton County measured between 6 to 9 inches of lake effect snow in 24 hours.
Winter Weather, Ontonagon
- When
- February 6, 8:00 AM EST to February 7, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Lake effect snowfall totals over the county included 9 inches near Ontonagon and nearly 7 inches six miles north of Greenland over a 24-hour period.
Winter Weather, Alger
- When
- February 6, 8:00 AM EST to February 7, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers across the county generally measured 4 to 5 inches of lake effect snow over a 24-hour period.
Winter Weather, Marquette
- When
- February 6, 8:00 AM EST to February 7, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers across the county generally measured between 4 and 6 inches of lake effect snow over a 24-hour period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, February 6, 20221 death · 1 event
- Winter Weather in Wisconsin, February 6 to 7, 202214 events
- Extreme Cold in New York, February 6, 20224 events
- Cold and Astronomical Low Tide in Alaska, February 6 to 10, 20223 events
- Flash Flood in Colorado, February 6, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006443, 1006436, 1006437, 1006438, 1006440, 1006442.